Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Tucson, AZ

July 29, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 29, 2005, 1:53 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 1:53 PM MST (20:53 UTC)
Expired
Jul 29, 2005, 2:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 292053
FFWTWC
AZC019-292230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF TUCSON

* UNTIL 330 PM MST

* AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER EAST TUCSON...MOVING WEST 
  AT 20 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY 
DRY WASHES AND ROADWAY DIPS...ESPECIALLY OVER EAST TUCSON. 

LAT...LON 3214 11069 3230 11071 3235 11113 3207 11108

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 292126
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST FRI JUL 29 2005

AZC019-292230-
PIMA AZ-
223 PM MST FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM MST FOR EAST CENTRAL
PIMA COUNTY...

AT 220 PM MST...TRAINED WEATHER SPOTTERS REPORTED BETWEEN 0.75 AND 
1.00 INCH OF RAIN HAS FALLEN ACROSS THE CENTRAL AND EASTERN PORTIONS 
OF THE TUCSON METRO AREA DURING THE PAST 30 TO 45 MINUTES. RAPID 
RAINFALL RUNOFF WILL CONTINUE TO DRAIN INTO NORMALLY DRY WASHES AND 
ROADWAY DIPS...FILLING THEM WITH RUNNING WATER. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

STORMS WILL CONTINUE TO DEVELOP OVER TUCSON AND MOVE WEST AT 20 MPH.

LAT...LON 3214 11069 3230 11071 3235 11113 3207 11108

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 292228
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
330 PM MST FRI JUL 29 2005

AZC019-292232-
PIMA AZ-
330 PM MST FRI JUL 29 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...

THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA COUNTY HAS BEEN 
ALLOWED TO EXPIRE. AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER 
RADAR INDICATED THAT THE THREAT FOR SIGNIFICANT HEAVY RAINFALL HAD 
PASSED. THOUGH THE RAINFALL HAS ENDED...NORMALLY DRY WASHES AND 
STREAMS WILL CONTINUE TO FLOW. ALSO...ANY ADDITIONAL RAINFALL THIS 
EVENING MAY TRIGGER FLASH FLOODING WITH LITTLE OR NO ADVANCE 
WARNING. MOTORISTS ARE URGED TO USE CAUTION AND AVOID FLOOD PRONE 
AREAS.

LAT...LON 3214 11069 3230 11071 3235 11113 3207 11108

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:15 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 29, 9:15 AM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI JUL 29 2005

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER THE FOUR CORNERS WILL
SHIFT EAST INTO NORTHEASTERN NEW MEXICO LATE TONIGHT AND EARLY
SATURDAY. AS THE HIGH MOVES EAST...DEEPER MOISTURE WILL BEGIN TO
MOVE BACK INTO THE REGION. MOST LOCATIONS CAN EXPECT ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE MIDDLE OF
NEXT WEEK. AFTER THAT...THE HIGH SHIFTS WESTWARD INTO THE FOUR
CORNERS AREA...RESULTING IN AN UPSWING IN PRECIPITATION CHANCES
STATEWIDE.

&&

.DISCUSSION...THE LATEST IR SATELLITE IMAGERY SHOWS DEBRIS CLOUDS
OVER THE FAR SOUTHEASTERN PORTION OF THE FORECAST AREA FROM A
DECAYING COMPLEX IN NORTHERN SONORA LAST NIGHT. MAIN CLOUD SHIELD
CURRENTLY RESIDING OVER COCHISE COUNTY...BUT STILL SOME MID/HIGH
CLOUDS EXTENDING FURTHER NORTH/NORTHWEST. THE CLOUDS ARE ROUGHLY
SOUTHEAST OF A LINE FROM NOGALES...TO TUCSON...TO SAFFORD. CURRENT
KEMX RADAR LOOP INDICATING A FEW WEAK RETURNS JUST TO THE SOUTH OF
THE INTERNATIONAL BORDER IN MEXICO...SOUTH OF DOUGLAS AND SIERRA
VISTA. THIS AREA WAS MOVING NORTHWEST AROUND 10 MPH. DO NOT EXPECT
MORE THAN A STRAY SHOWER OR SPRINKLE EARLY THIS MORNING RIGHT ALONG
THE BORDER...AS THE CLOUDS AND PRECIPITATION SHOULD ERODE AS THE
MORNING WEARS ON.

OTHERWISE...DEWPOINTS HAVE RISEN 2 TO 5 DEGREES VERSUS 24 HOURS AGO
ACROSS THE SOUTHEAST PORTION OF THE CWA IN RESPONSE TO THE COMPLEX
IN SONORA LAST NIGHT. ACROSS THE WESTERN DESERTS...DEWPOINTS HAVE
RISEN AT LEAST 10 DEGREES IN THE LAST 24 HOURS IN RESPONSE TO A
STRONG SURGE UP THE GULF OF CALIFORNIA (WITH YUMAS DEWPOINT RISING
A VERY IMPRESSIVE 18 DEGREES). THE 12Z RAOBS FROM KTUS AND KPSR BOTH
SHOW AN INCREASE IN INSTABILITY FROM YESTERDAY. THE TUCSON SOUNDING
MAY BE A LITTLE MISLEADING WITH THE DRY AIR AT THE MID LEVELS GIVEN
INCREASING MOISTURE PUSHING EASTWARD FROM THE SURGE (AS VIEWED BY
GOES PRECIPITABLE WATER IMAGERY) ACROSS THE WESTERN DESERTS. IN
FACT...THE KPSR SOUNDING IS PROBABLY MORE REPRESENTATIVE OF WHAT WE
WILL MODIFY INTO DURING THE DAY TODAY. GIVEN THE MORE MOIST AND
UNSTABLE ATMOSPHERE IN PLACE...SEVERAL MOISTURE BOUNDARIES ACROSS
SOUTHEAST ARIZONA MAY COME INTO PLAY TO HELP FOCUS THE CONVECTION
TODAY. THE CURRENT ZONE FORECAST PACKAGE OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE CWA LOOKS ON TRACK. SLIGHT
CHANCE WORDING FOR THE WHITE MOUNTAINS/NORTHERN GREENLEE COUNTY ALSO
GOOD GIVEN DRIER AIR IN PLACE THERE (PWS AROUND A HALF AN INCH).
HOWEVER...WILL UPDATE ZONE PACKAGE FOR MORNING CLOUD COVER AND TO
RAISE POPS INTO THE SCATTERED CATEGORY FOR COCHISE COUNTY.

&&

.PREVIOUS DISCUSSION...
227 AM MST FRI JUL 29 2005

MODELS KEEP US IN A PATTERN WITH EAST TO SOUTHEAST FLOW THROUGH
AROUND MID WEEK WITH ISOLATED TO SCATTERED POPS EACH DAY...WITH
SLIGHT DAY TO DAY VARIATIONS. BY THAT TIME THE MODELS ARE INDICATING
THAT AN INVERTED TROUGH WHICH WAS ASSOCIATED WITH AN OLD FRONTAL
BOUNDARY ACROSS THE NORTHERN GULF OF MEXICO AND THE SOUTHERN STATES
WILL DRIFT WESTWARD AS THE HIGH NEAR US ALSO MOVES WESTWARD WHICH
SETS US UP FOR MORE OF A NE MEAN WIND FLOW. THIS PATTERN USUALLY
RESULTS IN HIGHER POPS FOR MOST AREAS...AND THE GRIDS/ZONES REFLECT
THIS INCREASE DURING THE LATTER PART OF NEXT WEEK.

TEMPERATURES THIS AFTERNOON SHOULD BE NEAR OR AT THE CENTURY MARK
FOR THE TUCSON METRO AREA. THEREAFTER TEMPERATURES WILL GENERALLY BE
IN THE UPPER 90S FOR THE REMAINDER OF THE FORECAST PERIOD...WHICH IS
NORMAL FOR THIS TIME OF YEAR.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT OVER SOUTHERN COLORADO HAS
BROUGHT SOME DRIER AIR INTO THE CWA...BUT IT IS RELEGATED TO MAINLY
FIRE WEATHER ZONE 146...AND HENCE SHOULD ONLY AFFECT RH RECOVERIES
THERE TONIGHT. MOISTURE FROM SOUTH OF THE BORDER WILL SPILL OVER
COUNTERING THIS DRYING...AND THIS MOISTURE WILL REMAIN IN PLACE FOR
THE REMAINDER OF THE FORECAST CYCLE. THAT SAID...ANY DRYING TREND
WILL BE EXTREMELY SHORT LIVED. STANDARD MONSOONAL THUNDERSTORM
ACTIVITY AND OVERNIGHT RECOVERIES ARE EXPECTED THROUGHOUT THE
FORECAST PERIOD.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
BY LATE MORNING/EARLY AFTERNOON AND CONTINUE ON AND OFF INTO THE
EVENING HOURS ACROSS SOUTHEAST ARIZONA...INCLUDING ALL TAF FORECAST
POINTS. CEILINGS MAY BRIEFLY LOWER TO 6K FT AGL AT KDUG AND KOLS...
WITH CEILINGS AROUND 8K FT AGL AT KTUS. VISIBILITIES OF 3-5SM CAN BE
EXPECTED WITH THE STRONGER STORMS DUE TO HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC DISCUSSION...ZELL
FIRE WEATHER/AVIATION...SMR

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 11:05 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1105 AM MST FRI JUL 29 2005

AZZ019-029>035-301400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1105 AM MST FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN
TODAY...ESPECIALLY ALONG AN UPPER MOISTURE AND A SURFACE FRONTAL
BOUNDARY SETUP ACROSS THE FAR SOUTHEAST CORNER OF THE STATE. THESE
STORMS WILL THEN MOVE OFF THE MOUNTAINS AND INTO THE VALLEYS BY MID
AFTERNOON. A FAST STORM MOTION...TO THE WEST AT 20 MPH...WILL REDUCE
THE THREAT OF FLASH FLOODING. HOWEVER...THESE STORMS WILL HAVE THE
CAPABILITY OF ORGANIZING INTO STRONGER SYSTEMS...THUS INCREASING THE
RISK OF DAMAGING THUNDERSTORM OUTFLOWS.

DISCUSSION...BOTH THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE
CONTINUE TO MOISTEN UP THIS MORNING IN RESPONSE TO AN ONGOING GULF
SURGE IN THE LOWER DESERTS. THE YUMA RADAR INDICATED 15 TO 25 KTS OF
SOUTHERLY FLOW EXTENDING UP TO 4000 FEET...WITH SURFACE DEWPOINTS
RESIDING IN THE MID TO UPPER 70. IN FACT...SURFACE DEWPOINTS ACROSS
THE VALLEYS WERE GENERALLY IN THE LOWER 60S. THE MOISTURE HAS NOT
PUSHED  AS FAR NORTHEAST AS GRAHAM AND GREENLEE COUNTIES...WERE
DEWPOINTS WERE STILL IN THE 50S. THE GOES-10 PRECIPITABLE WATER
IMAGERY CONFIRMS THAT THIS SURGE HAS SPILLED MOISTURE INTO THE LOWER
DESERTS...AND THE MOISTURE CONTINUES TO SPREAD EASTWARD ACROSS
SOUTHEAST ARIZONA.

ALTHOUGH THE MORNING TUCSON UPPER AIR SOUNDING INDICATED AN INCREASE
IN LOWER LEVEL MOISTURE...IT REMAINED RATHER DRY IN THE MID LEVELS.
THIS WAS BECAUSE THE MID LEVEL MOISTURE HAD NOT ARRIVED AT THE TIME
OF THE SOUNDING...BUT SHOULD MODIFY TO SOMETHING SIMILAR TO THAT OF
THE PHOENIX UPPER AIR SOUNDING BY MIDDAY. HOWEVER...THE SOUNDING DID
CONFIRM A RATHER STRONG STEERING FLOW/SPEED SHEAR SETUP ACROSS THE
REGION. THE STRONGER SHEER IS MORE CONDUCIVE FOR STORMS TO BETTER
ORGANIZE THIS AFTERNOON AND THUS INCREASE THE RISK FOR DAMAGING
THUNDERSTORM WINDS. IN ANY EVENT...STORMS THAT DEVELOP TODAY WILL
MOVE TOWARDS THE WEST AT 20 MPH. THE STRONGER STORM MOTION WILL
REDUCE THE POSSIBILITY FOR WIDESPREAD HEAVY RAINFALL...REDUCING THE
THREAT FOR FLASH FLOODING. HOWEVER...THE MOIST LOW AND MID LEVELS
WILL STILL ALLOW THE POSSIBILITY FOR LOCALIZED HEAVY DOWNPOURS TO
OCCUR.

A MOISTURE BOUNDARY ALOFT...MAINLY ALONG A LINE FROM SASABE TO
FLORENCE THIS MORNING WILL CONTINUE TO SHIFT EAST TO A LINE FROM
SIERRA VISTA TO SAFFORD BY LATE THIS AFTERNOON. IN ADDITION...A WEAK
SURFACE FRONTAL BOUNDARY STILL RESIDES ACROSS THE FAR SOUTHEAST
CORNER OF THE STATE. BOTH OF THESE BOUNDARIES WILL SERVE AS FOCUSING
MECHANISMS FOR THUNDERSTORMS TODAY. THERE IS ALSO A GENERAL WEAKNESS
ALOFT ACROSS SOUTHEAST ARIZONA TODAY AS A COL EXISTS BETWEEN TWO
UPPER HIGH CENTERS JUST TO THE SOUTH OVER SONORA MEXICO. THIS
WEAKNESS WILL AID THUNDERSTORM DEVELOPMENT TODAY.

THEREFORE...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER
TERRAIN TODAY...ESPECIALLY ALONG THE UPPER MOISTURE AND SURFACE
BOUNDARIES. THESE STORMS WILL THEN MOVE OFF THE MOUNTAINS AND INTO
THE VALLEYS BY MID AFTERNOON. ALTHOUGH THE FAST STORM MOTION WILL
REDUCE THE THREAT OF FLASH FLOODING...THE STORMS WILL HAVE THE
CAPABILITY OF ORGANIZING INTO STRONGER SYSTEMS...THUS INCREASING THE
RISK OF DAMAGING THUNDERSTORM OUTFLOWS.

DRIER AIR WILL LIMIT THUNDERSTORM DEVELOPMENT ACROSS THE EAST CENTRAL
MAINTAINS TODAY...ESPECIALLY ACROSS NORTHERN GRAHAM AND GREENLEE
COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE ALOFT WILL ONCE AGAIN BECOME ESTABLISHED BACK OVER THE
FOUR CORNERS REGION OVER IN THE WEEKEND AND EARLY NEXT WEEK FOR AN
UPSWING IN THUNDERSTORM ACTIVITY. THIS WILL RESULT IN ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH
ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:39 PM MSTSevere Thunderstorm WarningTWCPima39 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.